Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, August 1, 2006

August 1, 2006 · NWS GRB · 3 events in 2 counties and zones

Thunderstorms developed in hot and humid air ahead of a slow moving front. These storms downed trees and power lines and produced heavy rainfall and hail up to tennis ball size as they made their way across central and northeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in hot and humid air ahead of a slow moving front. These storms downed trees and power lines and produced heavy rainfall and hail up to tennis ball size as they made their way across central and northeast Wisconsin. One of the storms dropped 0.67 inch of rain in just 7 minutes at Colby (Marathon co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 1, 3:15 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 1, 3:15 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
415 PM CDT TUE AUG 1 2006

.SHORT TERM...TONIGHT AND WEDNESDAY

MAIN CONCERN IN THE SHORT-TERM WILL BE EVOLVING CONVECTIVE ACTIVITY AND
SEVERE POTENTIAL ASSOCIATED WITH APPROACHING FRONTAL BOUNDARY THIS
EVENING...TRANSITIONING TO MORE OF A HEAVY RAIN EVENT OVERNIGHT.

DESPITE SOME PERSISTENT MID TO HIGH LEVEL CLOUDS THIS AFTERNOON...THERE
WAS ENOUGH INSOLATION TO ALLOW SURFACE TEMPS TO CREEP INTO THE MIDDLE
90S OVER MUCH OF THE FOX VALLEY THIS AFTERNOON.  WITH DEW POINTS IN THE
LOW TO MID 70S...HEAT INDICES WERE ABLE TO APPROACH THE 100-105 MARK IN
A FEW AREAS.  WILL ALLOW THE HEAT ADVISORY TO EXPIRE AT 7 PM THIS
EVENING FOR THE FOX VALLEY.

NEXT CONCERN IS SEVERE WEATHER THREAT FOR LATE THIS AFTERNOON INTO THE
EVENING AHEAD OF APPROACHING COLD FRONT EXTENDING FROM IWD TO MSP TO
SUX. WHERE THE CLOUDS HAD THINNED OVER WESTERN AND CENTRAL WISCONSIN
LATE THIS AFTERNOON...SCATTERED THUNDERSTORMS HAVE INCREASED IN AREAL
COVERAGE.  EXPECT SCATTERED THUNDERSTORMS TO INCREASE IN COVERAGE OVER
INITIALLY OVER THE SOUTHWEST HALF OF THE FORECAST AREA IN THE VICINITY
OF THE APPROACHING FRONTAL BOUNDARY THEN SPREAD NORTHEAST.  ALTHOUGH
DEEP LAYER SHEAR SOMEWHAT MARGINAL...GIVEN MODERATE INSTABILITY...EXPECT
A FEW STORMS TO REACH SEVERE LIMITS LATER THIS AFTERNOON.  AS PER
PREVIOUS FORECAST...AS EVENING PROGRESSES...EXPECT SITUATION TO EVOLVE
INTO A HEAVY RAINFALL THREAT AS 40-45 KY LLJ IMPINGES ON FRONTAL
BOUNDARY. GIVEN THE DEGREE OF INSTABILITY SOUTH OF THE FRONT...STRENGTH
OF LOW-LEVL FORCING...HI PW VALUES...WARM CLOUD LAYER DEPTH AND
RELATIVELY WEAK WINDS ALOFT...HEAVY RAINFALL QUITE POSSIBLE PARTICULARLY
OVER THE WESTERN/WESTCENTRAL PORTION OF THE STATE BEWTEEN ABOUT 9 PM AND
3 AM.  HOWEVER...DESPITE RAINFALL OVER LAST FEW DAYS OVER WESTERN
PORTION OF THE FCST AREA...FFG VALUES STILL ON THE ORDER OF 2-3 INCHES
PER 3 HOURS.  ALTHOUGH THESE RAINFALL RATES ARE NOT OUT OF THE
QUESTION...FEEL MAIN FOCUS WILL BE A BIT FURTHER WEST.  HAVE OPTED TO
HOLD OF ON FLASH FLOOD WATCH FOR NOW BUT WILL CONTINUE TO MONITOR
SITUATION CLOSELY THIS EVENING.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY

THE COLD FRONT WILL DEPART WEDNESDAY NIGHT LEAVING DRIER AND COOLER AIR
FOR THE REMAINDER OF THE WORK WEEK. THERE IS SOME CHANCE OF SPRINKLES OR
A BRIEF SHOWER THURSDAY NIGHT AS A REINFORCING PUSH OF COOLER AIR
ARRIVES AND ANOTHER SMALL CHANCE OF SHOWERS OR SPRINKLES FRIDAY NIGHT AS
A WARM FRONT ORGANIZES TO OUR WEST. THINK THAT DRY AIR WILL WIN OUT AND
KEPT IT DRY UNTIL SATURDAY NIGHT AND SUNDAY WHEN ANOTHER FRONT WITH
BETTER LOW LEVEL MOISTURE ARRIVES.

&&
.GRB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BRUSKY/RDM
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Aug 1, 4:30 AM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
530 AM CDT TUE AUG 1 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
530 AM CDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST WISCONSIN TODAY AND TONIGHT.
ANY STORMS THAT DEVELOP COULD PRODUCE DAMAGING WIND GUSTS.

AS THE THUNDERSTORMS CONTINUE INTO THE OVERNIGHT HOURS...HEAVY RAINFALL
IS POSSIBLE ACROSS NORTHEAST WISCONSIN.

HOT AND HUMID WEATHER IS EXPECTED OVER EAST CENTRAL WISCONSIN TODAY...
WITH HEAT INDICES RISING TO AROUND 105.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY. HEAVY RAINFALL
IS AGAIN POSSIBLE. THE RISK OF HEAVY RAINFALL WEDNESDAY WILL BE MAINLY
OVER CENTRAL AND EAST-CENTRAL PORTIONS OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LMZ521-522-541>543-564-021100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
530 AM CDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER THE BAY AND LAKE MICHIGAN
NEARSHORE WATERS TODAY AND TONIGHT. THE MAIN SEVERE THREAT WITH THE
THUNDERSTORMS WILL BE DAMAGING WINDS. AS THE THUNDERSTORMS CONTINUE INTO
THE OVERNIGHT HOURS...HEAVY RAINFALL IS POSSIBLE.

PATCHY FOG IS POSSIBLE OVER THE NEARSHORE WATERS OF LAKE MICHIGAN...
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY. HEAVY RAINFALL
IS AGAIN POSSIBLE.

SRF
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Aug 1, 3:38 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
438 PM CDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HEAVY RAIN       COLBY                   44.91N 90.30W
08/01/2006  M0.67 INCH       MARATHON           WI   CO-OP OBSERVER

            0.67 OF AN INCH IN 7 MINUTES. WIND GUST EST 35 MPH AT
            ONSET.

&&
Local storm report, Aug 1, 3:48 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
448 PM CDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     OSHKOSH                 44.01N 88.55W
08/01/2006  M48 MPH          WINNEBAGO          WI   ASOS

&&
Special weather statement, Aug 1, 3:50 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
450 PM CDT TUE AUG 1 2006

WIZ010>013-018>022-030-031-035>040-045-048>050-073-074-020100-
ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-MARATHON-
SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
450 PM CDT TUE AUG 1 2006

...THUNDERSTORMS WITH VERY HEAVY RAIN AND STRONG WINDS EXPECTED THIS
EVENING...

SCATTERED THUNDERSTORMS DEVELOPED LATE THIS AFTERNOON IN A WARM AND
HUMID AIRMASS AHEAD OF A SLOW MOVING COLD FRONT.  THE STORMS ARE
FORECAST TO CONTINUE TO DEVELOP AND MOVE EAST INTO THE EVENING.

THE STORMS WILL PRODUCE TROPICAL RAINFALL WHICH COULD CAUSE URBAN AND
SMALL STREAM FLOODING.  THE STRONGEST STORMS WILL ALSO BE CAPABLE OF
PRODUCING WIND GUSTS OVER 50 MPH AND HAIL.

STAY TUNED TO NATIONAL WEATHER SERVICE FORECASTS AND UPDATES ON THIS
EVENINGS WEATHER SITUATION.

JKL
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 63 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Marinette

When
August 1, 4:18 PM CST
Where
Marinette County, 3 mi S of Peshtigo
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.000, -87.750

Thunderstorm Wind, Marinette

When
August 1, 4:19 PM CST
Where
Marinette County, 6 mi E of Peshtigo
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.050, -87.633

Thunderstorm Wind, Door

When
August 1, 4:50 PM CST
Where
Door County, 2 mi SE of Egg Harbor
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.033, -87.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527792, 5527793, 5527791.